Multiple vitamin overdose
Multiple vitamin overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of multivitamin supplements.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Any ingredient in a multiple vitamin supplement can be toxic in large amounts, but the most serious risk comes from iron or calcium.
See also: Iron overdose
A variety of mutivitamin supplements are sold over the counter.
- Bladder and kidneys
- Cloudy urine
- Frequent urination
- Increased urine output
- Eyes, ears, nose, mouth, and throat
- Dry, cracking lips (from chronic overdose)
- Eye irritation
- Increased sensitivity of the eyes to light
- Heart and blood
- Irregular heartbeat
- Rapid heartbeat
- Muscles and joints
- Bone pain
- Joint pain
- Muscle pain
- Muscle weakness
- Nervous system
- Convulsions (seizures)
- Mental changes
- Mood changes
- Skin and hair
- Stomach and intestines
- Appetite loss
- Constipation (from iron or calcium)
- Diarrhea, possibly bloody
- Nausea and vomiting
- Stomach pain
- Weight loss (from long-term overdose)
Do NOT make a person throw up unless told to do so by poison control or a health care professional. Seek immediate medical help.
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- The name of the product (ingredients and strengths, if known)
- Time it was swallowed
- The amount swallowed
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
What to Expect at the Emergency Room
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
- Activated charcoal
- Blood tests to check vitamin levels
- Breathing support
- Fluids by IV
- Medicine (antidote) to reverse the effect of the overdose
- Tube down the mouth into the stomach to wash out the stomach (gastric lavage)
In severe cases, the patient may be admitted to the hospital.
Niacin flush (vitamin B3) is uncomfortable, but lasts only 2 to 8 hours. Vitamins A and D may cause symptoms when large doses are taken each day, but a single large dose of these vitamins is rarely harmful. B vitamins usually do not cause symptoms.
If medical treatment is quickly received, patients who have iron and calcium overdoses usually recover.
Review Date: 12/15/2011
Reviewed By: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network.